Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS La Crosse, WI

July 9, 2020Grant County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 9, 2020, 3:16 PM CDT for Grant County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 3:16 PM CDT (20:16 UTC)
Expired
Jul 9, 2020, 4:15 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI

County Grant County, WI

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS83 KARX 092016
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
316 PM CDT Thu Jul 9 2020

WIZ061-092115-
Grant-
316 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT COUNTY...

At 314 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garnavillo to Balltown to Menominee.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Platteville, Lancaster, Boscobel, Fennimore, Cuba City, Muscoda,
Hazel Green, Dickeyville, Cassville, Bloomington, Preston,
Georgetown, Beetown, Arthur, Montfort, Wauzeka, Potosi, Livingston,
Orion and Mount Ida.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 9071 4269 9095 4274 9105 4283 9110
      4288 9110 4291 9114 4299 9116 4300 9113
      4299 9106 4303 9097 4306 9094 4308 9085
      4312 9074 4317 9069 4317 9066 4321 9055
      4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 2014Z 219DEG 21KT 4288 9117 4265 9088 4251 9054 

$$

Lee

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 9, 1:47 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 9, 1:47 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
147 PM CDT Thu Jul 9 2020

.SHORT TERM...(Tonight through Friday)
Issued at 147 PM CDT Thu Jul 9 2020

Currently watching MVC/frontal boundary-induced storms this
afternoon, some of which will be strong to severe mainly south of I-
90. Look for these features/convection to move east of the area this
evening with clearing skies from west to east after midnight.

Less oppressive temperatures/dew points set for Friday as high
pressure builds in from the Plains into the Upper Mississippi River
Valley region. Highs look to be in the 80s with dew points in the
60s.

.LONG TERM...(Saturday through Thursday)
Issued at 147 PM CDT Thu Jul 9 2020

After the brief dry period Friday, expect shower and storm chances
to move back in Saturday as a shortwave trough slides southeast
through the forecast area. Still some model differences on just how
strong said wave will be, but looks like most of the area will have
at least a shot for some rain. As far as severe weather chances go,
looking pretty low at this time as deep layer shear looks pretty
marginal and morning clouds and convection could limit
destabilization. Should the wave trend a bit later, could see a bit
more destabilization and MUCAPE values getting into the 2000-3000
J/kg range, which could lead to some stronger storms.

A brief period of upper level ridging will build in for Sunday and
Monday and lead to dry conditions. Then expect flow aloft to become
southwesterly as large scale upper level troughing will start
working into the Northern Plains Monday night into Tuesday as a low
pressure system moves eastward through Canada. A shortwave trough
looks to round the base of said large scale trough and move through
the area Monday night into Tuesday, bringing the next shower and
storm chances. Another stronger wave then looks to move through
Tuesday night into Wednesday bringing yet another shot of rain to
the area, though still plenty of model spread on exact track.
Otherwise, high temperatures look to generally be in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Jul 9 2020

Scattered storms will be ongoing this afternoon but are expected
to push east this evening. Very heavy downpours/temporary severe
reductions in visibility can be expected under these storms.
Otherwise, expecting prevailing VFR conditions. Also plan on
variable winds, gusty in any storms, becoming northwest 10kt or
less toward Friday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...CJA
AVIATION...DAS
Hazardous weather outlook, Jul 9, 5:07 AM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
507 AM CDT Thu Jul 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
507 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area today and tonight. Some
of these could be strong to locally severe with heavy rain,
damaging winds, and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for storms are possible this weekend and again
from Monday night into the middle of next week. Organized severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Rainfall reports would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NMB/04

In the hours before

Local storm report, Jul 9, 2:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     4 NW EITZEN             43.55N 91.52W
07/09/2020                   HOUSTON            MN   PUBLIC

            ONE TREE BRANCH DOWN. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Jul 9, 3:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 ENE NECEDAH           44.03N 90.03W
07/09/2020                   JUNEAU             WI   LAW ENFORCEMENT

            A FEW TREES REPORTED DOWN IN NECEDAH,
            GERMANTOWN, AND CLEARFIELD AREAS. TIME
            ESTIMATED.

&&
Local storm report, Jul 9, 3:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 ENE NECEDAH           44.04N 90.03W
07/09/2020  E0.88 INCH       JUNEAU             WI   PUBLIC

            TIME ESTIMATED.

&&
Local storm report, Jul 9, 3:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
311 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     POSTVILLE               43.09N 91.57W
07/09/2020                   ALLAMAKEE          IA   EMERGENCY MNGR

            TREE AND POWERLINE DAMAGE IN POSTVILLE.

&&
Local storm report, Jul 9, 3:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND DMG     WAUKON                  43.27N 91.48W
07/09/2020                   ALLAMAKEE          IA   EMERGENCY MNGR

            TREE AND POWERLINE DAMAGE IN THE WAUKON
            AREA. TIME ESTIMATED.

&&
Special weather statement, Jul 9, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
316 PM CDT Thu Jul 9 2020

WIZ061-092115-
Grant-
316 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT COUNTY...

At 314 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garnavillo to Balltown to Menominee.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Platteville, Lancaster, Boscobel, Fennimore, Cuba City, Muscoda,
Hazel Green, Dickeyville, Cassville, Bloomington, Preston,
Georgetown, Beetown, Arthur, Montfort, Wauzeka, Potosi, Livingston,
Orion and Mount Ida.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 9071 4269 9095 4274 9105 4283 9110
      4288 9110 4291 9114 4299 9116 4300 9113
      4299 9106 4303 9097 4306 9094 4308 9085
      4312 9074 4317 9069 4317 9066 4321 9055
      4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 2014Z 219DEG 21KT 4288 9117 4265 9088 4251 9054

Lee

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:06 AM CDTSpecial Weather StatementARXBuffalo24 min
Jul 9, 5:55 AM CDTSpecial Weather StatementARXTaylor35 min
Jul 9, 1:17 PM CDTSpecial Weather StatementARXGrant58 min
Jul 9, 2:29 PM CDTSevere Thunderstorm WarningARXCrawford, Vernon61 min
Jul 9, 3:32 PM CDTSpecial Weather StatementARXLa Crosse, Richland, Vernon28 min
Jul 9, 4:19 PM CDTAreal Flood AdvisoryARXLa Crosse3 hr
Jul 9, 4:28 PM CDTSpecial Weather StatementARXGrant62 min
Jul 9, 5:35 PM CDTSpecial Weather StatementARXAdams55 min
Jul 9, 11:40 AM CDTSpecial Weather StatementARXFloyd, Mitchell50 min
Jul 9, 11:48 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell72 min
Jul 9, 1:18 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette87 min
Jul 9, 1:35 PM CDTSpecial Weather StatementARXWinneshiek55 min
Jul 9, 1:44 PM CDTSevere Thunderstorm WarningARXWinneshiek61 min
Jul 9, 2:07 PM CDTSpecial Weather StatementARXClayton53 min
Jul 9, 11:16 AM CDTAreal Flood AdvisoryARXOlmsted3 hr
Jul 9, 2:57 PM CDTSevere Thunderstorm WarningARXHouston40 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.